Colds are an infection of the head and chest caused by a virus. They are a type of upper respiratory infection (URI). They can affect your nose, throat, sinuses, and ears. A cold can also affect the tube that connects your middle ear and throat, as well as your windpipe, voice box, and airways.
Over 200 different viruses can cause colds. The infection spreads when viruses are passed to others by sneezing, coughing, or personal contact. You may also become infected by handling objects that were touched by someone with a cold. Some of the cold viruses live up to 3 hours on the skin and on objects, such as telephones.
You are more likely to get a cold if:
People tend to get fewer colds as they get older because they build up immunity to some of the viruses that can cause colds.
You usually start having cold symptoms 1 to 3 days after contact with a cold virus. Symptoms may include:
Colds can usually be diagnosed from your symptoms. Your healthcare provider may need to examine you to rule out other serious infections, such as strep throat and sinusitis.
Common colds are different from influenza (flu), even though both are caused by viruses. Influenza usually develops more suddenly than a cold. When you have the flu, you develop fever and muscle aches within a few hours, even as few as 1 or 2 hours. The symptoms of a cold develop more slowly and are usually milder.
There are no medicines that cure a cold. You can treat your symptoms with nonprescription medicines such as aspirin, acetaminophen, ibuprofen, nose drops or sprays, cough syrups and drops, throat lozenges, and decongestants. Check with your provider before you take any of these drugs if you are already taking other medicines.
Nonsteroidal anti-inflammatory medicines (NSAIDs), such as ibuprofen and aspirin, may cause stomach bleeding and other problems. These risks increase with age. Read the label and take as directed. Unless recommended by your healthcare provider, do not take for more than 10 days for any reason.
Check with your healthcare provider before you give any medicine that contains aspirin or salicylates to a child or teen. This includes medicines like baby aspirin, some cold medicines, and Pepto-Bismol. Children and teens who take aspirin are at risk for a serious illness called Reye's syndrome.
Do not give a child under age 4 any cough and cold medicines unless specifically instructed to do so by your healthcare provider. Children over 6 years of age may be given cough drops or hard candies to relieve a sore throat or cough.
Many cough and cold medicines may contain substances that should be avoided during pregnancy, such as caffeine, aspirin, and alcohol. Some cold remedies found in your local pharmacy can be safely used, but, if you are pregnant, check first with your healthcare provider before taking them. Most of the time, you can get by just by drinking plenty of fluids and getting extra rest.
Colds usually last 1 to 2 weeks. Sometimes you may get a bacterial infection after a cold, such as an ear infection or sinus infection.
See your healthcare provider if you have any of the following symptoms:
The following suggestions may help prevent the spread of your cold to others.
To lower your risk of catching a cold: